High Wind, Davis / Apache Mountains Area
- When
- February 22, 8:15 PM CST to February 23, 11:25 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- State Official
A wind storm occurred in the mountains and plains in wake of a fast moving Pacific cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A wind storm occurred in the mountains and plains in wake of a fast moving Pacific cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 5:33 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
533 PM CST Fri Feb 22 2019
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Strong upper level storm system across New Mexico will move to the
Texas Panhandle by sunrise Saturday. Breezy southeast winds of 15
to 30 mph and gusty this evening will become westerly and increase
to 30 to 45 mph with higher gusts around 23/06z and continue
through much of Saturday. Prevailing or tempo MVFR visibilities
are expected in blowing dust at the terminals beginning around
23/06z and continuing Saturday. A few thunderstorms will be
possible this evening but confidence was not high enough to
include at any of the terminals at this time. Will continue to
monitor.
12
&&
.PREV DISCUSSION... /issued 302 PM CST Fri Feb 22 2019/
DISCUSSION...
..Strong/damaging winds expected to begin tonight across much of
the area...
An intense upper trough over AZ continues to push east this
afternoon. Strong height falls ahead of this system have kept a
dryline/surface trough nearly stationary along the Pecos River
today. Gulf moisture to the east of the boundary has kept
temperatures in check across the eastern Permian Basin. Out west,
temperatures have warmed mostly into the 70's. The upper trough
will quickly begin to lift north this evening while at the same
time inducing an area of low pressure at the surface near Clayton,
NM. Showers and a few storms are expected to develop along the
dryline extending from this area of low pressure. The best chance
for this to occur will be over the Permian Basin, but QPF amounts
still look limited due to the forward speed of the precipitation.
To the west, a band of precipitation associated with a Pacific
front will move across far West Texas this evening. Models still
indicate the atmosphere will be cold enough for most of this to be
snow from the Guadalupe Mountains south to the higher elevations
of the Davis Mountains. We are not expecting significant impacts
from the snow with less than an inch in the forecast. Snow could
even mix in across the plains of SE NM as the base of the upper
low moves across tonight.
Now on to the wind. Strong westerly winds will first affect the
Guadalupe Mountains and SE NM behind the Pacific front this
evening. Wind gusts could reach over 70 mph in the higher terrain
and over 60 mph in the plains. The surface low will deepen
significantly over the TX Panhandle Saturday morning. This will
tighten the pressure gradient to an impressive 7mb/100nm over the
northern Permian Basin! Strong winds will develop early Saturday
morning across the rest of the area, especially along and north of
I-20. Sustained winds 35-45 mph with gusts near 60 mph are
possible north of I-20 with winds 25-35 mph in the plains south of
I-20. Have upgraded to a High Wind Warning across the higher
terrain into SE NM and the northwestern Permian Basin. A Wind
Advisory is in effect for the rest of the area minus the Presidio
Valley and Terrell Co.
Strong winds will quickly diminish after sunset Saturday as surface
high pressure settles over the area. Sunday morning looks chilly
with most areas in the 20's and 30's. Quasi-zonal flow develops
across the region early next week with dry conditions continuing
and temperature climbing above normal. Long-range models show a
cold front due to arrive mid to late next week, but due to timing
issues won't change much in the extended for now.
FIRE WEATHER...
Late tonight through Saturday an upper trough will swing across the
area bringing very dry and windy conditions to the region. A deep
surface low will spin up over the Panhandle with a Pacific front
sweeping across the area. Will have a 20ft west wind at 20 to 30
mph with gusts higher... will also have most of the area with
minimum RH below 15 percent. Will upgrade the Fire Wx Watch for SE
NM Saturday to a Red Flag Warning and based on RFTI and ERC will add
Gaines and Andrews county. Very dry conditions will still be
present on Sunday across the west but winds will be much lighter.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 40 61 28 63 / 30 0 0 0
Carlsbad 35 58 27 62 / 40 0 0 0
Dryden 41 71 36 65 / 0 0 0 0
Fort Stockton 39 62 31 67 / 10 0 0 0
Guadalupe Pass 25 50 33 55 / 50 0 0 0
Hobbs 34 57 24 65 / 40 0 0 0
Marfa 23 56 22 62 / 20 0 0 0
Midland Intl Airport 39 61 29 64 / 20 0 0 0
Odessa 37 61 30 64 / 20 0 0 0
Wink 34 62 25 66 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST Saturday for Guadalupe
Mountains of Eddy County.
High Wind Warning from 8 PM this evening to 5 PM MST Saturday
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
Red Flag Warning from 10 AM to 5 PM MST Saturday for Southeast
Plains.
TX...Wind Advisory from midnight tonight to 6 PM CST Saturday for
Andrews-Big Bend Area-Borden-Crane-Ector-Glasscock-Howard-
Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
Scurry-Upton-Ward-Winkler.
High Wind Warning until 5 PM MST Saturday for Guadalupe
Mountains.
High Wind Warning from 9 PM CST /8 PM MST/ this evening to 6 PM
CST /5 PM MST/ Saturday for Davis/Apache Mountains Area-
Dawson-Gaines-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor.
Red Flag Warning from 11 AM to 6 PM CST Saturday for Andrews-
Gaines.
&&
99/99/12Hazardous Weather Outlook National Weather Service Midland/Odessa TX 244 PM CST Fri Feb 22 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-232045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 244 PM CST Fri Feb 22 2019 /144 PM MST Fri Feb 22 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight High winds are possible in the Guadalupe and Davis Mountains... the Southeast New Mexico plains... the Van Horn Region... and portions of the Northern Permian Basin. A High Wind Warning is in effect. Very windy conditions are expected across most of the remainder of West Texas... a Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday High winds will continue Saturday with the High Wind Warning and Wind Advisory remaining in effect. Areas of blowing dust expected. Critical fire weather conditions are expected Saturday for the Southeast New Mexico plains and Western Permian Basin. A Red Flag Warning will remain in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804305, 804302, 804303, 804304, 804306.